Sunday, August 28, 2011
AstraZeneca trialed Seroquel on beagle puppies: cataracts occurred at 4 times the human dose
AstraZeneca trialed Seroquel on beagle puppies:
"New generation atypical antipsychotic drugs may have an adverse effect on glucose metabolism, with hyperglycemia and a tendency toward development or exacerbation of diabetes.50–54 Clozapine and olanzapine may be diabetogenic, but for risperidone and quetiapine such associations are less clear. It remains controversial as to whether ziprasidone can influence glycemic control. There are findings that suggest the possibility of such alterations and reports that indicate no change in blood sugar assays.55 Alteration of glucose homeostasis from medicinal exposures may be due to pharmaceutical influences on various receptors, which change insulin and growth hormone physiology.50,51 If diabetic induction or diminished glucose tolerance were to occur in patients taking such medicines, it would be an additive risk factor for cataract development.
This medicine was approved for marketing in the United States in 1997. There is concern that quetiapine might cause cataract formation.56 At four times the recommended human dose, studies with beagle puppies revealed cataract development. Even if this occurs in dogs, such effects in humans are not proven. Research on monkeys, at 5.5 times the recommended human dose, did not increase cataract development.56
Cataract occurrence has been observed in humans during long-term quetiapine treatment, but an etiological relationship between quetiapine and lens abnormalities has not been established. The presence of cataracts, even unrelated to any pharmaceutical use, increases with advancing patient age. Nevertheless, the possibility of lenticular pathology caused by quetiapine in humans cannot be excluded. Therefore, examination of the lens is formally recommended at initiation of treatment, or shortly thereafter, and at 6-month intervals during long-term therapy.56,57 This precaution is, however, not uniformly acknowledged.
A survey based on approximately 620,000 subjects was done to assess the risk of lens opacities in persons who had taken quetiapine in daily doses between 25 and 900 mg. Cataract formation occurred at a rate of about 0.005%, which is lower than the 0.2% incidence in the general population.58,59 A very low rate of lenticular opacities with quetiapine may be due to a limitation in the survey or insufficient data. This suggests that cataract occurrence associated with quetiapine treatment is probably not very common; however, the recommendation for regular eye examinations leaves a question about the risk involved. There is one case report of lenticular change developing while receiving quetiapine treatment; however, this individual was a smoker and received several medications that might have induced cataract occurrence.60 Coincidental occurrence could not be ruled out. A documented causal relationship is not evident in current literature. Ocular assessments may be based more on patient care and malpractice concerns than on objectified, proven pharmacological science. People with schizophrenia do have other risk factors, such as smoking, that contribute to cataract development. Any pharmaceutically induced tendency toward diabetes would be an additional concern.
The manufacturer of this drug reports infrequent cataract formation observed in humans during treatment with olanzapine.61 The cause is unknown. Olanzapine is not implicated, but whether there could be any etiologic association between this medication and lens pathology has yet to be clarified. There are no formal recommendations to provide ophthalmologic examinations in patients prescribed olanzapine, but monitoring blood sugar levels has relevance as a diabetic precaution.61 There are concerns about glucose intolerance being associated with this medicine, but there is also evidence that documents no glycemic dysregulation with olanzapine.62
Clozapine and Risperidone
There is no evidence for clozapine being etiologically associated with cataract occurrence,63 nor is there such evidence for risperidone.64 Neither of these drugs mentions cataract occurrences in their prescribing information."
The package insert fine print
13.2 Animal Toxicology and/or Pharmacology
Quetiapine caused a dose-related increase in pigment deposition in thyroid gland in rat
toxicity studies which were 4 weeks in duration or longer and in a mouse 2-year carcinogenicity study. Doses were 10-250 mg/kg in rats, 75-750 mg/kg in mice; these doses are 0.1-3.0, and 0.1-4.5 times the maximum recommended human dose (on a mg/m2 basis), respectively.
Pigment deposition was shown to be irreversible in rats. The identity of the pigment could not be determined, but was found to be co-localized with quetiapine in thyroid gland follicular epithelial cells. The functional effects and the relevance of this finding to human risk are unknown.
In dogs receiving quetiapine for 6 or 12 months, but not for 1 month, focal triangular cataracts occurred at the junction of posterior sutures in the outer cortex of the lens at a dose of 100 mg/kg, or 4 times the maximum recommended human dose on a mg/m2 basis. This
finding may be due to inhibition of cholesterol biosynthesis by quetiapine. Quetiapine caused a dose-related reduction in plasma cholesterol levels in repeat-dose dog and monkey studies;however, there was no correlation between plasma cholesterol and the presence of cataracts in individual dogs. The appearance of delta 8 cholestanol in plasma is consistent with inhibition of a late stage in cholesterol biosynthesis in these species. There also was a 25% reduction in cholesterol content of the outer cortex of the lens observed in a special study in quetiapine treated female dogs. Drug-related cataracts have not been seen in any other species; however,in a 1-year study in monkeys, a striated appearance of the anterior lens surface was detected in 2/7 females at a dose of 225 mg/kg or 5.5 times the maximum recommended human dose on a mg/m2 basis."
16 pages of AstraZeneca fineprint for Seroquel XR